Saturday, March 24, 2012

3-month health update

Back on Thursday, I had my three-month follow-up appointment with my oncologist at Sloan.  Everything remains good and steady.  He decided to not change any of my medications.  He also examined my skin.  While it has improved greatly from last year's GVHD flareup, there is still a long way to go.  My chest and face have experienced the most improvement whereas my back continues to lag behind.  I got the impression from him that my skin might never return to the way it was before last spring.  Even before Thursday's appointment, I had been thinking that this just might the new reality about which I'm OK.

I was led to believe that I wouldn't have an annual PET scan this year, but I will indeed have one.  While he said he doesn't believe the lymphoma will return, it's still important at this stage - this August will mark five years since my transplant - to have the scan.  The scan is scheduled for the end of June.

Finally, I discussed with him the results of my appointment with the physical therapist at Sloan's 53rd Street location on Wednesday.  My feet's arches and joints continue to suffer from stiffness.  While it's not painful and I have become used to it, I've been seeking relief.  The therapist recommended a number of stretches to help alleviate the stiffness.  We scheduled a follow-up in one month.  If my feet improve, however, she said cancel it and only come in if there's a problem.  She also advised me to buy a new pair of orthotics, which I will do next week.

The Biosil (2 tabs daily), Biotin 2500 (1 tab daily), and Ciclopirox Topical Solution (Nail Lacquer once daily), which was prescribed to me by my dermatologist back in December, have strengthened my nails considerably although they still aren't healthy.  Some did not grow back proportionally and lines run down some of them.  It is also probable that I have a fungal infection in some of them, which is believed to be due to the immune-suppression following the GVHD.  Lamisil is very affective, I was told, in getting rid of nail fungi but it doesn't interact well with Tacrolimus and would put more pressure on a liver that already has quite enough to manage.  Consequently, the nail fungi will remain until I'm off Tacrolimus. 

Otherwise, everything else is moving along well.  These days my life has revolved around work, school, and photography.  The school where I teach has spring break right now, so I'm off.  We go back on April 2nd.  I've been out photographing whenever possible, catching up with friends, and taking in a few of the city's enjoyments.  Also, I'm trying to back in shape which has been a challenge since the GVHD flareup.  

On Friday I went to the Met to check out it's new and fascinating exhibition, Byzantium and Islam: Age of Transition.  I was eager to see it for two reasons: one, I studied this in college and graduate school and it formed the basis of the my M.A. thesis and secondly, I'll be teaching Islamic history when we recommence in April.  We also have a field trip scheduled to explore the new Islamic wing of the Met, so it was helpful to do a bit of research in advance.  And earlier in the week, I saw the film, Chronicle, about three teenage boys who gain superpowers but all goes wrong when one of them goes rouge.  Not bad, I thought. 


4 Comments:

Comment Anonymous Anonymous said...

Hi Duane
Reading your post was very touching. I've worked with quite a few cancer patients and would like to share what I find often works with you...
http://revivallife.wordpress.com/2012/04/14/surviving-cancer-2/

1:14 PM  
Comment Blogger Duane said...

Thank you for your kindness.

7:48 PM  
Comment OpenID rammiegirl said...

Hi Duane,

Just wanted to leave a short note from one HL patient to survivor that your blog is both inspiring and also uplifting. I look forward to reading more of your entries and will hope for your continual improvement with GVHD! Cheers on being cancer free :)

2:12 PM  
Comment Blogger Daleep said...

Lamisil is very affective, I was told, in getting rid of nail fungi but it doesn't interact well with Tacrolimus and would put more pressure on a liver that already has quite enough to manage. Consequently, the nail fungi will remain until I'm off Tacrolimus.
complete purchase

5:28 PM  

Post a Comment

<< Home